, Volume 30, Issue 2, pp 467-473
Date: 06 Feb 2013

Citalopram-Associated Gambling: A Case Report

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Pathological gambling behaviour is a side effect of dopaminergic drugs used in Parkinson’s disease, but has seldom been reported with selective serotonin reuptake inhibitors. A 58-years-old woman with somatisation disorder since the age of 20 and recent-onset major depression (at 54 years) received 40 mg/day intravenous citalopram, thereafter switching to the same dose of oral citalopram to treat her comorbid psychiatric disorders after showing poor response to paroxetine for one year. Her anxious and depressive symptoms were moderately reduced after 7 months of oral citalopram, but simultaneously, the patient admitted gambling. We gradually discontinued citalopram and introduced pregabalin and alprazolam; this was followed by a reduction of gambling compulsions, but the somatisation and depressive symptoms did not further improve. Pathological gambling may be mediated by an interplay of 5-HT1A serotonergic and D2 dopaminergic mechanisms. Citalopram affects both these mechanisms in areas that were shown to be involved in gambling behaviour, but while dopaminergic effects of citalopram appear to be consistent with the induction of gambling, its serotonergic mechanisms are rather inconsistent. In our patient, mood destabilisation induced by citalopram may have contributed to the first onset of pathological gambling.